Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 9, 2020Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2020, 2:44 PM MDT for Baca County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 2:44 PM MDT (20:44 UTC)
Expired
Aug 9, 2020, 3:30 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Amarillo radar (KAMA), 212 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS85 KPUB 092044
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sun Aug 9 2020
 
COZ099-092130-
Springfield Vicinity/Baca County CO-
244 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Campo, or 18 miles north of Boise City, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Baca
County.

LAT...LON 3709 10258 3700 10229 3699 10233 3700 10269
TIME...MOT...LOC 2044Z 294DEG 7KT 3699 10250 

$$

RODRIGUEZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:33 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 11:33 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Sun Aug 9 2020

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Sun Aug 9 2020

Weak w-sw flow aloft will continue to spread drier air across much
of srn CO today, with low level moisture limited to a narrow swath
ahead of the lee surface trough near the KS border. Mid levels may
be just moist enough to produce some high based weak convection over
the San Juans and srn Sangres this afternoon, although much like
yesterday, only wind/sprinkles/ocnl lightning are expected. There
may also be a risk of a storm over the far ern plains near the KS
border from late afternoon into the evening, as some modest low
level moisture convergence will develop ahead of the lee trough.
Deeper moisture and better instability will be mainly east of the
area in KS and the TX/OK Panhandles, so will keep pops on our side
of the border in the isolated category. Max temps today will remain
within a few degf of Saturday's readings at most locations, with
80s/90s widespread at lower elevations and a few 100f readings
likely along the lower Arkansas Valley. Overnight, any convective
activity ends quickly toward sunset, with clearing skies by
midnight. Cold front will begin to move south through the plains
early Mon morning, though only impact initially will be a shift to
light n-ne winds toward sunrise for area along/north of the Arkansas
River.

.LONG TERM...(Monday through Saturday)
Issued at 338 AM MDT Sun Aug 9 2020

As the upper-level trough moves east, northwest flow will transition
to more westerly flow aloft into Monday evening. Easterly upslope
flow will set in at the surface, advecting in some higher dewpoints
into the plains and increasing instability. Models have the far east
plains sitting between 2000 and 2500 J/Kg of CAPE through Monday
evening. Shear should also be sufficient enough for some potential
isolated thunderstorms at this time. However, midlevels are looking
relatively dry, so even though a boundary and upslope flow is
present with surface dewpoints in the low 60s, convective coverage
will be limited if storms cannot access the higher moisture. Some
isolated storms could also be possible over higher terrain in the
late afternoon. Tuesday looks similar to Monday, with isolated
afternoon/evening storms possible over the plains and higher
terrain.

Wednesday and Thursday look comparatively drier with moderate
westerly flow sitting aloft, however a stray afternoon thunderstorm
over the mountains cannot be ruled out entirely on Thursday. Chances
for precipitation improve Friday and into the weekend as the upper-
level high sitting to the southwest begins to circulate some mid-
high level moisture into our area, and set up northwest flow aloft.
This moisture should allow for isolated-scattered POPs over the
mountains and east plains during the afternoon hours through

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Aug 9 2020

VFR conditions are expected over KALS, KCOS, and KPUB throughout
the forecast period. A front will pass over the plains tomorrow
morning, which will create gusty northerly winds over KCOS and
KPUB. During the late morning, winds will shift towards the
northeast. KALS will see predominantly diurnal wind fluctuations.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...SKELLY
Hazardous weather outlook, Aug 9, 11:49 AM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sun Aug 9 2020

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sun Aug 9 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible over the mountains and the far
southeastern plains near the Kansas border this afternoon and early
this evening. Cloud to ground lightning and gusty winds to 40
mph will be the primary threats with any storms that form today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated afternoon thunderstorms are expected daily over the
mountains, and a few storms may drift across interior valleys and
the southeast plains on Monday and Tuesday. The primary risk with
any storms will be cloud to ground lightning and gusty outflow
winds. One or two storms could become strong to severe across the
southeast plains on Monday and Tuesday with the potential for
hail around quarter size or larger and wind gusts to around 60
mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 9, 2:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sun Aug 9 2020

COZ099-092130-
Springfield Vicinity/Baca County CO-
244 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Campo, or 18 miles north of Boise City, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Baca
County.

LAT...LON 3709 10258 3700 10229 3699 10233 3700 10269
TIME...MOT...LOC 2044Z 294DEG 7KT 3699 10250

RODRIGUEZ

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.